Algebraic & Geometric Topology

Bar constructions and Quillen homology of modules over operads

John E Harper

Full-text: Open access

Abstract

We show that topological Quillen homology of algebras and modules over operads in symmetric spectra can be calculated by realizations of simplicial bar constructions. Working with several model category structures, we give a homotopical proof after showing that certain homotopy colimits in algebras and modules over operads can be easily understood. A key result here, which lies at the heart of this paper, is showing that the forgetful functor commutes with certain homotopy colimits. We also prove analogous results for algebras and modules over operads in unbounded chain complexes.

Article information

Source
Algebr. Geom. Topol., Volume 10, Number 1 (2010), 87-136.

Dates
Received: 14 February 2008
Revised: 27 September 2009
Accepted: 7 October 2009
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513882309

Digital Object Identifier
doi:10.2140/agt.2010.10.87

Mathematical Reviews number (MathSciNet)
MR2580430

Zentralblatt MATH identifier
1197.18002

Subjects
Primary: 55P43: Spectra with additional structure ($E_\infty$, $A_\infty$, ring spectra, etc.) 55P48: Loop space machines, operads [See also 18D50] 55U35: Abstract and axiomatic homotopy theory 18G55: Homotopical algebra

Keywords
symmetric spectra model category operads Quillen homology chain complex

Citation

Harper, John E. Bar constructions and Quillen homology of modules over operads. Algebr. Geom. Topol. 10 (2010), no. 1, 87--136. doi:10.2140/agt.2010.10.87. https://projecteuclid.org/euclid.agt/1513882309


Export citation

References

  • M Basterra, André–Quillen cohomology of commutative $S$–algebras, J. Pure Appl. Algebra 144 (1999) 111–143
  • M Basterra, M A Mandell, Homology and cohomology of $E_{\infty}$ ring spectra, Math. Z. 249 (2005) 903–944
  • C Berger, I Moerdijk, Axiomatic homotopy theory for operads, Comment. Math. Helv. 78 (2003) 805–831
  • W Chachólski, J Scherer, Homotopy theory of diagrams, Mem. Amer. Math. Soc. 155 (2002) x+90
  • D Dugger, D C Isaksen, Topological hypercovers and $\mathbb{A}^1$–realizations, Math. Z. 246 (2004) 667–689
  • W G Dwyer, H-W Henn, Homotopy theoretic methods in group cohomology, Advanced Courses in Mathematics. CRM Barcelona, Birkhäuser Verlag, Basel (2001)
  • W G Dwyer, J Spaliński, Homotopy theories and model categories, from: “Handbook of algebraic topology”, North-Holland, Amsterdam (1995) 73–126
  • A D Elmendorf, I Kriz, M A Mandell, J P May, Rings, modules, and algebras in stable homotopy theory, Mathematical Surveys and Monographs 47, American Mathematical Society, Providence, RI (1997) With an appendix by M Cole
  • A D Elmendorf, M A Mandell, Rings, modules, and algebras in infinite loop space theory, Adv. Math. 205 (2006) 163–228
  • B Fresse, Lie theory of formal groups over an operad, J. Algebra 202 (1998) 455–511
  • B Fresse, Koszul duality of operads and homology of partition posets, from: “Homotopy theory: relations with algebraic geometry, group cohomology, and algebraic $K$–theory”, Contemp. Math. 346, Amer. Math. Soc., Providence, RI (2004) 115–215
  • B Fresse, Modules over operads and functors, Lecture Notes in Mathematics 1967, Springer, Berlin (2009)
  • P Gabriel, M Zisman, Calculus of fractions and homotopy theory, Ergebnisse der Mathematik und ihrer Grenzgebiete 35, Springer New York, New York (1967)
  • P G Goerss, On the André–Quillen cohomology of commutative $\mathbb{F}_2$–algebras, Astérisque (1990) 169
  • P G Goerss, M J Hopkins, André–Quillen (co)-homology for simplicial algebras over simplicial operads, from: “Une dégustation topologique [Topological morsels]: homotopy theory in the Swiss Alps (Arolla, 1999)”, Contemp. Math. 265, Amer. Math. Soc., Providence, RI (2000) 41–85
  • P G Goerss, M J Hopkins, Moduli spaces of commutative ring spectra, from: “Structured ring spectra”, London Math. Soc. Lecture Note Ser. 315, Cambridge Univ. Press, Cambridge (2004) 151–200
  • P G Goerss, J F Jardine, Simplicial homotopy theory, Progress in Mathematics 174, Birkhäuser Verlag, Basel (1999)
  • P Goerss, K Schemmerhorn, Model categories and simplicial methods, from: “Interactions between homotopy theory and algebra”, Contemp. Math. 436, Amer. Math. Soc., Providence, RI (2007) 3–49
  • V K A M Gugenheim, J P May, On the theory and applications of differential torsion products, Memoirs of the American Mathematical Society 142, American Mathematical Society, Providence, R.I. (1974)
  • J E Harper, Homotopy theory of modules over operads in symmetric spectra, Algebr. Geom. Topol. 9 (2009) 1637–1680
  • J E Harper, Homotopy theory of modules over operads and non–$\Sigma$ operads in monoidal model categories, J. Pure Appl. Algebra (to appear)
  • V Hinich, Homological algebra of homotopy algebras, Comm. Algebra 25 (1997) 3291–3323
  • P S Hirschhorn, Model categories and their localizations, Mathematical Surveys and Monographs 99, American Mathematical Society, Providence, RI (2003)
  • M Hovey, Model categories, Mathematical Surveys and Monographs 63, American Mathematical Society, Providence, RI (1999)
  • M Hovey, B Shipley, J Smith, Symmetric spectra, J. Amer. Math. Soc. 13 (2000) 149–208
  • M Kapranov, Y Manin, Modules and Morita theorem for operads, Amer. J. Math. 123 (2001) 811–838
  • I Kříž, J P May, Operads, algebras, modules and motives, Astérisque 233 (1995)
  • S Mac Lane, Homology, Classics in Mathematics, Springer, Berlin (1995) Reprint of the 1975 edition
  • S Mac Lane, Categories for the working mathematician, second edition, Graduate Texts in Mathematics 5, Springer, New York (1998)
  • M A Mandell, $E_\infty$ algebras and $p$–adic homotopy theory, Topology 40 (2001) 43–94
  • M A Mandell, J P May, S Schwede, B Shipley, Model categories of diagram spectra, Proc. London Math. Soc. $(3)$ 82 (2001) 441–512
  • J P May, The geometry of iterated loop spaces, Lectures Notes in Mathematics 271, Springer, Berlin (1972)
  • J P May, Classifying spaces and fibrations, Mem. Amer. Math. Soc. 1 (1975) xiii+98
  • J P May, Simplicial objects in algebraic topology, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL (1992) Reprint of the 1967 original
  • J E McClure, J H Smith, A solution of Deligne's Hochschild cohomology conjecture, from: “Recent progress in homotopy theory (Baltimore, MD, 2000)”, Contemp. Math. 293, Amer. Math. Soc., Providence, RI (2002) 153–193
  • H Miller, Correction to: “The Sullivan conjecture on maps from classifying spaces” [Ann. of Math. (2) 120 (1984) 39–87], Ann. of Math. $(2)$ 121 (1985) 605–609
  • D G Quillen, Homotopical algebra, Lecture Notes in Mathematics 43, Springer, Berlin (1967)
  • D Quillen, Rational homotopy theory, Ann. of Math. $(2)$ 90 (1969) 205–295
  • D Quillen, On the (co-) homology of commutative rings, from: “Applications of Categorical Algebra (Proc. Sympos. Pure Math., Vol XVII, New York, 1968)”, Amer. Math. Soc., Providence, R.I. (1970) 65–87
  • C Rezk, Spaces of Algebra Structures and Cohomology of Operads, PhD thesis, MIT (1996) Available at \setbox0\makeatletter\@url http://www.math.uiuc.edu/~rezk/ {\unhbox0
  • C Rezk, Notes on the Hopkins–Miller theorem, from: “Homotopy theory via algebraic geometry and group representations (Evanston, IL, 1997)”, Contemp. Math. 220, Amer. Math. Soc., Providence, RI (1998) 313–366
  • S Schwede, Spectra in model categories and applications to the algebraic cotangent complex, J. Pure Appl. Algebra 120 (1997) 77–104
  • S Schwede, $S$–modules and symmetric spectra, Math. Ann. 319 (2001) 517–532
  • S Schwede, Stable homotopy of algebraic theories, Topology 40 (2001) 1–41
  • S Schwede, An untitled book project about symmetric spectra (2007) Available at \setbox0\makeatletter\@url http://www.math.uni-bonn.de/people/schwede/ {\unhbox0
  • S Schwede, B E Shipley, Algebras and modules in monoidal model categories, Proc. London Math. Soc. $(3)$ 80 (2000) 491–511
  • B Shipley, A convenient model category for commutative ring spectra, from: “Homotopy theory: relations with algebraic geometry, group cohomology, and algebraic $K$–theory”, Contemp. Math. 346, Amer. Math. Soc., Providence, RI (2004) 473–483
  • M Spitzweck, Operads, algebras and modules in general model categories (2001)
  • C A Weibel, An introduction to homological algebra, Cambridge Studies in Advanced Mathematics 38, Cambridge University Press, Cambridge (1994)